Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 50, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 31, 2022, 2:31 PM EDT for Floyd County, Pike County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2022, 2:31 PM EDT (18:31 UTC)
- Expired
- Jul 31, 2022, 6:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:03 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 31, 2:03 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 203 PM EDT Sun Jul 31 2022 .UPDATE... Issued at 1222 PM EDT SUN JUL 31 2022 More widespread convection that hit the I-64 corridor has moved off to our northeast, as forcing associated with a passing upper level jet streak and short wave trough diminishes. So far, these locations have seen the bulk of the better rainfall totals, generally 1 to 2 inches in some places. Fortunately, the latest model guidance only shows light to occasionally moderate showers occurring through the rest of the day at best, so will keep these places out of the watch. Convection is increasing in coverage south of the Mountain Parkway, but so far, has been fairly cellular in nature, perhaps owing to slightly less instability at play, with around 1000 J/kg of ML CAPE picked up on the SPC Mesoanalysis page. Still, some training has occurred at times and there have been pockets of heavier rainfall in portions of Bell and Harlan counties. The environment remains primed for locally heavy rainfall and the potential for flash flooding through this afternoon, as PWATs of 2.0 inches plus nose into the area, along with 5 to 10 kts of system flow, as storm motions remain nearly parallel to the upper level winds. Have freshened up the PoPs through this evening, with the best coverage remaining south of the Mountain Parkway, closer to the better moisture and instability axes. Will continue to be cautiously hopeful that the more modest instability allows for more short-lived intense rainfall rates. Updates have been sent. UPDATE Issued at 745 AM EDT SUN JUL 31 2022 Did a quick update to the grids mainly for the latest radar and CAMs trends. Also added the current obs and trends for the T and Td grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Monday) Issued at 530 AM EDT SUN JUL 31 2022 08Z sfc analysis shows a troublesome frontal boundary lifting back north into Kentucky. This has already prompted a new round of showers and storms to develop over north central parts of the state - edging east toward our northern counties early this morning. Otherwise, under mostly cloudy skies temperatures are fairly uniform in the mid to upper 60s with dewpoints nearly the same. Not much evidence of fog out there yet, but given the minimal dewpoint depression expect that there is some where the clouds are broken or thin enough as the winds are light and variable. The models are in good agreement aloft through the short term portion of the forecast. They all depict persistent troughing north of Kentucky with fairly strong ridging across the southern tier of the nation. This will continue a train of mid level impulses passing through the Ohio Valley - dipping into eastern Kentucky as they pass. These waves will interact with the high (2+ inch) PW air in place over Kentucky leading to a continued threat of flash flooding with training a running concern due to storm motion parallel to the mean flow. The small model spread lends credibility to the blended NBM as the starting point for the grids with just the usual enhancement based on the CAMs in through today. Sensible weather will feature the oppressive humidity and threat for heavy rain owing to the high amount of moisture in the air and frontal boundary overhead. The first impulse moves through this morning and targets the northern portion of the CWA with a subsequent round likely crossing the more central parts of the area in the afternoon. Peak heating will enhance the storms as they cross the area most heavily hit by the rains of Wednesday night and Thursday. This supports a moderate risk of excessive rainfall for this part of Kentucky and our flash flood watch valid into Monday morning. A third wave of showers and storms will be possible for most of the area later this evening. An argument could be made for extending the watch north based on the potential for training cells this morning, but those locations have not seen anywhere near the rains of our southern 2/3rds and any flooding is expected to be isolated at worst for places not in the watch. Further south, the threat is much higher given the saturated grounds and general trauma ongoing making these locations extra sensitive to additional heavy rains. This threat will continue to be heavily messaged with our IDSS partners including FEMA and their operations ongoing in Perry County. More scattered storms are possible on Monday but they are expected to be less organized and less prone to training - limiting their ability to cause further harm. Otherwise, normal summer conditions hold yielding warm temperatures both days and a mild night with just limited fog or terrain distinctions amid light winds - away from any storms. The main adjustments to the NBM starting point were to enhance the PoPs through the first part of the night with CAMs consensus details amid the various waves expected through the period. .LONG TERM...(Monday night through Saturday) Issued at 430 AM EDT SUN JUL 31 2022 The long term is expected to be active as several disturbances impact the area. Long wave trough will cover eastern Canada and down through the Ohio Valley. This will support low pressure over Ontario, a cold front draped through the upper Great Lakes and Ohio Valley and a warm front through the lower Great Lakes and Mid Atlantic. Unfortunately, this pattern will bring additional rounds of showers and storms to eastern Kentucky Monday night and Tuesday. WPC has placed most of eastern Kentucky in a slight risk for excessive rainfall for the 12Z Monday through 12Z Tuesday period. Any additional rainfall may cause concerns over areas that have already received devastating rainfall and therefore antecedent conditions are very wet. A brief period of dry weather is expected Tuesday night through Wednesday night as upper level heights increase and surface high pressure develops to the east. Another disturbance dropping down from central Canada through the upper Great Lakes will support another cold front that will move through the Ohio Valley and will support additional rounds of rain and thunderstorms. High temps will start out in the mid to upper 80s before increasing to the upper 80s to low 90s Wednesday and Thursday. These warm temperatures will combine with dew points in the mid 70s to produce afternoon heat indices in the mid 90s to around 100. Temperatures will be a few degrees cooler in the low to mid 80s Friday and Saturday. Overnight lows will fall into the upper 60s to low 70s each night. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 203 PM EDT SUN JUL 31 2022 MVFR/IFR conditions will continue across the area through the majority of the period, as a frontal boundary remains across the region. Convection will be more intense through late this afternoon, with IFR or even lower conditions occurring within more intense showers or thunderstorms. Better storms will generally diminish into this evening. As more steady rains lessen and lower levels saturate, ceilings will likely lower down to IFR overnight. These are expected to gradually raise towards the end of the period. Light and variable winds will become southwest at 5 to 10 kts, with gusts to around 15 kts by late Monday morning. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for KYZ058>060-068-069-079- 080-083>088-106>120. && UPDATE...GEOGERIAN SHORT TERM...GREIF LONG TERM...BATZ AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 31, 4:10 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 410 AM EDT Sun Jul 31 2022 KYZ058>060-068-069-079-080-083>088-106>120-011115- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 410 AM EDT Sun Jul 31 2022 ...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected today and tonight. Flash flooding will be possible, especially at locations that see repeated rounds of storms. The main stem of the Kentucky River will continue to run high through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are expected on Monday. Flash flooding will be possible, especially at locations that see repeated rounds of storms. Thunderstorms are also possible on Tuesday, as well as at times from Thursday through Saturday. Additionally, heat indices will peak between 95 and 100 degrees Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding through Monday. KYZ044-050>052-104-011115- Fleming-Montgomery-Bath-Rowan-Elliott- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, and Sandy Hook 410 AM EDT Sun Jul 31 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected today and tonight. Localized flash flooding will be possible for places that see repeated rounds of storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are expected on Monday. Flash flooding will be possible, especially at locations that see repeated rounds of storms. Thunderstorms are also possible on Tuesday, as well as at times from Thursday through Saturday. Additionally, heat indices will peak between 95 and 100 degrees Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding through Monday. GREIF/BATZ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:17 AM EDT | River Flood Advisory | JKL | Lee | 15 hr |
| Jul 31, 1:00 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Leslie, Letcher, McCreary and 1 more | 3 hr |
| Jul 31, 1:24 PM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
| Jul 31, 1:58 PM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
| Jul 31, 2:15 PM EDT | Flash Flood Warning | JKL | Bell, Harlan, Leslie | 2 hr |
| Jul 31, 2:24 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Pike | 111 min |
| Jul 31, 3:19 PM EDT | Areal Flood Advisory | JKL | Breathitt, Jackson, Lee, Owsley | 4 hr |
| Jul 31, 3:54 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 117 min |
| Jul 31, 4:13 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Leslie | 3 hr |
| Jul 31, 4:29 PM EDT | Areal Flood Advisory | JKL | Clay | 2 hr |
| Jul 31, 4:50 PM EDT | Flash Flood Warning | JKL | Pike | 115 min |
| Jul 31, 5:44 PM EDT | Areal Flood Advisory | JKL | Whitley | 4 hr |
| Jul 31, 5:51 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 5 hr |
| Jul 31, 6:33 PM EDT | Areal Flood Warning | JKL | Floyd, Pike | 3 hr |
| Jul 31, 7:12 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Leslie | 5 hr |
| Jul 31, 7:43 PM EDT | Areal Flood Advisory | JKL | Knox | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.